You are here:

Anesthesiology/anesthesia side effects


My husband, who is extremely sensitive to any medication, had six surgeries in five weeks. All required heavy anesthesia.  Immediately following this period of time he began to tell people horrible lies about our life.  When confronted he had no memory of saying these things and is distraught over damage done to several people.  It has been several weeks and although he is somewhat better he still has brief periods of this behavior.  It is severely interferring with his and our life.  The extreme amount of anesthesia is the only thing that coincides with the behavior.  Could this have changed his brain chemistry - like illegal drugs?  Is there a cure?  Thank you for any information you can offer.eoa7d

It's not an effect of the medication, per se, but may be a combination of the effects of the surgery, the medicines he received intra and postoperatively and (depending on his age), a syndrome called "sundowning". It is not related to sensitivities to medications and most or all of these symptoms should disappear with time. It is self-limiting and there is no other treatment I am aware of.

Ronald Levy, MD
Professor of Anesthesiology


All Answers

Answers by Expert:

Ask Experts


Ronald Levy, M.D.


Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 All rights reserved.